Utah, 2019Avalanche in Utah, December 15, 2019
December 15, 2019 · NWS SLC · 1 event in 1 county or zone
A snowboarder was caught, carried, and killed by an avalanche in Dutch Draw on the Park City Ridgeline.
- Deaths
- 1
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A snowboarder was caught, carried, and killed by an avalanche in Dutch Draw on the Park City Ridgeline.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Dec 15, 10:41 AM MST, 1 hour 19 minutes earlier.
Area forecast discussion, Dec 15, 10:41 AM MST, 1 hour 19 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
1041 AM MST Sun Dec 15 2019
.SYNOPSIS...A storm system will continue to bring largely snow to
the UT/AZ border region into the afternoon prior to shifting east
of the area. Another weak weather system will bring some lake
effect snow showers to the Salt Lake Valley late tonight through
Monday morning with minor snow accumulations possible. High
pressure will build across the region for the first half of the
work week.
&&
.DISCUSSION...Noting an H7 circulation spinning up over far
southern Utah in the vicinity of Bryce Canyon as a cold upper
trough continues to translate east across a stalled boundary over
the UT/AZ region. Widespread precip (mostly snow) has been the
norm with this across far southern Utah over the last several
hours with accumulating snow in Zion National Park and much of the
Grand Staircase region, with even a few flakes falling in St
George over the last few hours. Maintaining the advisory in place
for this through midday, as several area roads have been impacted
(outside of Dixie proper).
A well defined back edge of this precip is seen in both satellite
and KICX attm, just east of the I-15 corridor in Dixie and
progressing east at a more rapid clip due to the aforementioned H7
spin up. Although moderate to even locally heavy snow continues
across the Grand Staircase currently, do expect a fairly rapid
decreasing trend in both intensity and areal coverage after midday
as the circulation shifts east while bringing the most focused
forcing with it. A drier and more subsident northwest flow will
spread across the region in wake. Latest update focused on this
southern region, with refined snow potential and amounts into this
afternoon.
.PREVIOUS DISCUSSION...Otherwise, mean troughing will remain in
place across the intermountain west tonight, while a trailing
weak shortwave embedded in the northwest flow will cross northern
Utah late tonight through Monday morning. Forecast models agree on
increasing low- level moisture ahead of this wave, which when
combined with the weak synoptic ascent ahead of the wave and cold
temperatures in place over the Great Salt Lake should result in
the development of some lake effect snow showers. BUFKIT profiles
from the GFS/NAM agree on the overall low-level moisture and low-
level thermal profiles conducive for lake effect convection to
develop. However, relatively light boundary layer winds with some
osculation in direction between 290-315 degrees will likely
preclude the development of an organized lake plume as some
overzealous high resolution model suggest. Instead expect more
disorganized lake effect snow showers to spread some light snow
accumulations across portions of the Salt Lake Valley. Generally
expect accumulations will be in the dusting to 2 inch range, with
locally higher amounts possible. The light flow will also likely
preclude much lake effect/enhancement of snow into the Cottonwood
Canyons, with most snow accumulation likely limited to locations
closer to the lake. Any snow showers will quickly diminish by late
morning in the wake of the shortwave passage.
Ridging will quickly build across the forecast area for late
Monday through early Wednesday. Inverted conditions will return
for the northern Utah valleys, with cool air remaining trapped in
the wake of the departing storm systems. However, by Wednesday a
decaying, moisture-starved Pacific trough will crash the ridge,
but more on that below...
A weakening shortwave trough translating through a mean mid level
ridge will traverse the forecast area late Wednesday into
Thursday. This wave will remain moisture starved, however cooling
aloft will weaken if not dislodge valley inversions across
northern/western Utah. Otherwise a mean mid level ridge will
remain in place through the long term period. As such have
continued to lean on a blend of model guidance with respect to
temperatures and PoPs.
&&
.AVIATION...VFR conditions are expected to persist over the SLC
terminal through ~03Z with CIGs dropping to ~6000ft AGL thereafter.
There is a 30% chance that snow showers will affect the airfield
after 03Z, bringing periodic IFR conditions within localized snow
showers and a potential for T-2 inches of accumulating snow.
Otherwise, expect light northwest winds to persist over the
airfield, becoming variable at times after 03Z.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Winter Weather Advisory until 11 AM MST this morning for UTZ020.
WY...None.
&&
DISCUSSION/AVIATION...Merrill/Webber
PREVIOUS DISCUSSION...Church/Seaman
For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity
For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Dec 14, 7:16 PM MST, 16 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Salt Lake City UT
716 PM MST Sat Dec 14 2019
UTZ001>016-019>021-517-518-WYZ021-151400-
Cache Valley/Utah Portion-Northern Wasatch Front-
Salt Lake and Tooele Valleys-Southern Wasatch Front-
Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys-
Wasatch Mountains I-80 North-Wasatch Mountains South of I-80-
Western Uinta Mountains-Wasatch Plateau/Book Cliffs-
Western Uinta Basin-Castle Country-San Rafael Swell-
Sanpete/Sevier Valleys-West Central Utah-Southwest Utah-
Utahs Dixie and Zion National Park-South Central Utah-
Glen Canyon Recreation Area/Lake Powell-Central Mountains-
Southern Mountains-Southwest Wyoming-
716 PM MST Sat Dec 14 2019
This Hazardous Weather Outlook is for the western two thirds of
Utah and southwest Wyoming.
.DAY ONE...Tonight
Precipitation will intensify near the Arizona border tonight.
Significant snow accumulations are expected within the mountains
and higher valleys of far southern Utah.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Accumulating snow will continue across the mountains and higher
valleys of far southern Utah through Sunday morning.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.
For more information from NOAA/s National Weather Service visit...
http://weather.gov/saltlakecity
For information on potential road travel impacts visit...
http://www.udottraffic.utah.gov/roadweatherforecast.aspx
Avalanche, Wasatch Mountains South of I-80
- When
- December 15, 12:00 PM MST
- Where
- Wasatch Mountains South of I-80 forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- Park/Forest Service
A 45-year-old male snowboarder was caught, carried, and killed in an avalanche in Dutch Draw along the Park City Ridgeline. The avalanche ran about 460 vertical feet over a distance of 700 feet, and the snowboarder was carried about 400 vertical feet over a distance of 600 feet at speeds up to 45 mph. The snowboarder was buried up to 3 feet deep for an estimated 35 minutes.
- Avalanche
- A mass of snow sliding down a mountainside that caused a death, an injury or damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Snow in Indiana, December 15 to 17, 20192 deaths · 45 injured · $590,000 · 12 events
- Winter Storm and Winter Weather in Missouri, December 15 to 17, 20191 death · 1 injured · 18 events
- Winter Storm and Winter Weather in Kansas, December 15, 20191 death · 1 injured · 5 events
- Winter Weather in Ohio, December 15 to 16, 201932 events
- Strong Wind in New York, December 15, 2019$16,000 · 16 events
- Winter Storm in Missouri, December 15 to 16, 201913 events
- Heavy Snow and Winter Weather in Illinois, December 15 to 17, 201912 events
- Winter Storm in Illinois, December 15 to 16, 201911 events
- High Wind and Winter Weather in California, December 15, 201971 kt wind · 7 events
- Winter Weather in Indiana, December 15 to 16, 20197 events
- Winter Storm in Kansas, December 15, 20196 events
- Winter Storm in Kansas, December 15, 20195 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 869336.